Anti-seizure/epilepsy/neurontin drugs and mitochondrial toxicity

Tina

Well-Known Member
I was struck with ME/CFS in 2008. Pretty much the only drug I have ever taken is Gabapentin. I take 1600mg / day. For some reason I decided to delve into the side effects.

I am very aware that one of the side effects is sleepiness. Not helpful for someone with ME/CFS. However, reading that it might cause mitochondrial toxicity was new to me. It has always bothered me that the doctors put me on Gabapentin and that was that. No curiosity as to why a person would wake up one day with severe neurological pain. (I actually I woke up with severe chest pains and within four weeks of not being treated I began having the neurological pain. I was finally diagnosed with pneumonia and then put on gabapentin)
AEDs (anti epileptic drugs) other than VPA, which may affect the mitochondrial metabolism, include phenobarbital, carbamazepine, phenytoin, oxcarbazepine, ethosuximide, zonisamide, topiramate, gabapentin and vigabatrin.
For the most part they talk about people with mitochondrial conditions needing to take care with these drugs but what does that say about people who may have as yet unfounded mito issues? They don't even know why these drugs work.

http://www.ncbi.nlm.nih.gov/pubmed/22149023
 

ShyestofFlies

Well-Known Member
Well I'm on gabapentin too, though a low dose- 300-400/day - which is very small. So far it hasn't done anything for me that I can notice. I'm on some meds to repair mito too, but no proven mito issues that I know of yet (can they even test for that? I forget).

CMP is something I have been reading about lately- that is, chronic myofacial pain disease. It's a very common not well known pain disease related to changes in small areas of the myofacia that causes refered pain. It's treatable (not curable), differs from fibromyalgia in some ways, and has a better outlook- though if neglected (and often is because doctors don't know how to examine for it or think of it)- can become permanant or more resistent to treatment. Something to look into, I can link to the website I found on it if you can't find anything good. Some people think it can feed into developing fibro.
 

Tina

Well-Known Member
Well I'm on gabapentin too, though a low dose- 300-400/day - which is very small. So far it hasn't done anything for me that I can notice. I'm on some meds to repair mito too, but no proven mito issues that I know of yet (can they even test for that? I forget).

CMP is something I have been reading about lately- that is, chronic myofacial pain disease. It's a very common not well known pain disease related to changes in small areas of the myofacia that causes refered pain. It's treatable (not curable), differs from fibromyalgia in some ways, and has a better outlook- though if neglected (and often is because doctors don't know how to examine for it or think of it)- can become permanant or more resistent to treatment. Something to look into, I can link to the website I found on it if you can't find anything good. Some people think it can feed into developing fibro.

Thanks @ShyestofFlies . I started something called rolfing about a year and a half ago. I am not sure what the difference is, but I think they are similar or have crossover of something..

Although Myofascial Release uses techniques derived from the work of Ida Rolf, it does not have the same strategic impact as rolfing.
Although I did enjoy the physical part of it, there was too much "psycho mumbo jumbo" for me. When he started talking about things in my childhood I was done. As far as I am concerned I had a great childhood, a great life actually.
I am too weak to partake of any of that anymore and I can't afford it anymore either.
 

Tina

Well-Known Member
Neurontin and Lyrica are a Death Sentence for New Brain Synapses

I am so ready to get off of this drug but every time I try to cut back my body goes haywire.

Another serious side effect of the antiepileptic drugs is the one found by the researchers of the Stanford University School of Medicine in a recent study. AED may in fact may prevent the formation of new brain synapses, reducing the so-called “brain plasticity” [10]. Although adult brains do form much less new synapses than a children or adolescent’s brain, these medication still dangerously reduce the potential for the self-rejuvenating activities of the brain. While epilepsy can be associated with an excessive numbers of synaptic connections in specifically vulnerable areas of the brain, the medication cannot distinguish between “good” and “bad” new synapses, especially when used to treat other conditions such as neuropathic or post-herpetic pain. Brain plasticity is also a continuous mechanism that prevents all age-related cognitive decline, meaning that a drug that directly reduce this natural neural activity will cause a faster brain decline [11].
Article by Dr. Claudio Butticè, PharmD.
http://medsnews.com/health/neurontin-and-lyrica-two-treatments-for-pain-that-can-lead-to-suicidal-thoughts/
Barres noted that he and his colleagues found that gabapentin does not dissolve pre-existing synapses, but only prevents formation of new ones. That greatly diminishes gabapentin’s potential danger to adults. In mature human brains, astrocytes ordinarily produce very little thrombospondin, and adult neurons don’t form many new synapses, although some new synapses do continue to be formed throughout life — for example, in a part of the brain where new memories are laid down and at sites of injury to neurons
https://med.stanford.edu/news/all-news/2009/10/study-pinpoints-key-mechanism-in-brain-development-raising-questions-about-use-of-antiseizure-drug.html
 

zzz

Active Member
I am so ready to get off of this drug but every time I try to cut back my body goes haywire.
The reason it's so difficult to get off gabapentin is that it binds to the same alpha-2-delta subunit of the GABA receptor that the benzodiazepines do. However, gabapentin does not bind to this subunit quite so strongly as the benzodiazepines, so it's easier to taper off it. But for medium and high doses (and I think that yours would be considered a medium dose), gabapentin must be tapered off very gradually. You can either use the 100 mg capsules to help do this, or if that's still not gradual enough, you may need to do a water taper. If done gradually enough, your body shouldn't have problems with the taper.
 

Cort

Founder of Health Rising and Phoenix Rising
Staff member
The reason it's so difficult to get off gabapentin is that it binds to the same alpha-2-delta subunit of the GABA receptor that the benzodiazepines do. However, gabapentin does not bind to this subunit quite so strongly as the benzodiazepines, so it's easier to taper off it. But for medium and high doses (and I think that yours would be considered a medium dose), gabapentin must be tapered off very gradually. You can either use the 100 mg capsules to help do this, or if that's still not gradual enough, you may need to do a water taper. If done gradually enough, your body shouldn't have problems with the taper.
Good luck with it Tina!

Gabapentin birthed lyrica by the way which is birthing mirogabalin which hopefully will be more effective and have fewer side effects.
 

ShyestofFlies

Well-Known Member
Thanks @ShyestofFlies . I started something called rolfing about a year and a half ago. I am not sure what the difference is, but I think they are similar or have crossover of something..


Although I did enjoy the physical part of it, there was too much "psycho mumbo jumbo" for me. When he started talking about things in my childhood I was done. As far as I am concerned I had a great childhood, a great life actually.
I am too weak to partake of any of that anymore and I can't afford it anymore either.
I have never heard of this, though I would of bailed the second it veered into therapy about my childhood when the doctor wasn't my actual therapist myself. Ha.

Everyone and their mom thinks they can and should be a therapist these days, despite likely making things worse for patients that do have trauma related issues by having no appropriate training. Did you happen to hear about the traum - fibro trial that's going on? Sounds like another way to write off a group as "hysterical" to me.
 

ShyestofFlies

Well-Known Member
Good luck with it Tina!

Gabapentin birthed lyrica by the way which is birthing mirogabalin which hopefully will be more effective and have fewer side effects.
Though a different drug and class all together, it is interesting that Cymbalta lawsuits just settled about the withdrawl issues with that drug.

"Take these safe (cough non addictive cough) alternatives instead of those nasty addictive drugs we are sure that won't help you anyway" -settles a multimillion dollar class action lawsuit over withdrawl- "nothing to see here :bag:"

[I know withdrawl and addiction aren't the same thing but there's some overlap in these instances]
 

Get Our Free ME/CFS and FM Blog!



New Threads

Forum Tips

Support Our Work

DO IT MONTHLY

HEALTH RISING IS NOT A 501 (c) 3 NON-PROFIT

Shopping on Amazon.com For HR

Latest Resources

Top